Texas, 2008

Damaging Wind in Texas, August 14, 2008

August 14, 2008 · NWS MAF · 1 event in 1 county or zone

Scattered thunderstorms developed and moved into portions of the Rolling Plains during the late evening hours. An isolated severe wind gust was reported at the Texas Tech mesonet observation station just east of Snyder.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered thunderstorms developed and moved into portions of the Rolling Plains during the late evening hours. An isolated severe wind gust was reported at the Texas Tech mesonet observation station just east of Snyder.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 14, 5:26 PM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 14, 5:26 PM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 PM CDT THU AUG 14 2008

.DISCUSSION...
AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MAIN CONCERN FOR THIS EVENING IS FOR STORMS MOVING SOUTHEAST OUT OF
ERN NM PLAINS WHICH MAY AFFECT HOB/CNM INTO MID EVENING AND HAVE
LEFT TEMPO GROUPS IN THRU 02Z-03Z. OTHERWISE EXPECT THAT DEBRIS
CLOUDS WILL REMAIN THRU MUCH OF THE NIGHT BUT GENERALLY VFR
CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 240 PM CDT THU AUG 14 2008/

DISCUSSION...
A NORTHWEST FLOW ALOFT REGIME WILL BE IN PLACE LATER TODAY AND
TONIGHT WITH THE ATMOSPHERE MORE UNSTABLE THAN IT WAS 24 HOURS AGO.
THE SHORTWAVE CURRENTLY KICKING OFF WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE UPPER TRANS
PECOS WILL CONTINUE TO MOVE SOUTHEAST TONIGHT. THUNDERSTORM CHANCES
(SLIGHT CHANCE TO CHANCE MAINLY NORTH OF THE PECOS RIVER) WILL
INCREASE FURTHER SOUTHEAST ACROSS THE NORTHERN AND EASTERN PERMIAN
BASIN TONIGHT AS THE STORMS MOVE OFF THE MOUNTAINS AND WEAK LEE
TROUGH IN THE NORTHWEST FLOW ALOFT.

THE FORECAST FOR FRIDAY THROUGH EARLY NEXT WEEK HINGES ON A
SOUTHWARD MOVING COLD FRONT IN TANDEM WITH A VIGOROUS SLOW MOVING
UPPER LEVEL STORM SYSTEM DIGGING FROM THE ROCKIES THIS WEEKEND INTO
THE CENTRAL PLAINS BY EARLY NEXT WEEK. THERE WILL BE PLENTY OF
CONVECTION ACROSS THE CENTRAL PLAINS TO HELP PROPEL THIS FRONT
SOUTHWARD AND SEVERAL SIGNIFICANT SHORTWAVES ARE PROGGED TO TRAVERSE
THE FORECAST AREA ON THE SOUTHERN FRINGE OF THE UPPER LEVEL STORM
SYSTEM. STILL THINK THE ECMWF AND THE NAM HAVE A PRETTY GOOD HANDLE
ON THE SOUTHWARD MOVEMENT OF THE FRONT. HAVE GENERALLY CONTINUED TO
INCREASE POPS INTO THE CHANCE TO LIKELY CATEGORY THIS WEEKEND MOST
AREAS. THERE WILL BE THE POTENTIAL FOR HEAVY RAINFALL AND SOME FLASH
FLOODING GIVEN THE SLOW MOVEMENT OF THE UPPER LEVEL SYSTEM AND THE
FORECAST AREA BEING LOCATED ON THE SOUTHERN FRINGE OF THE WESTERLY
MID LEVEL HEIGHT GRADIENT. IN ADDITION A FEW STRONG STORMS WILL BE
POSSIBLE FRIDAY AND SATURDAY GIVEN MODERATE SHEAR AND POCKETS OF
MODERATE INSTABILITY. PRECIPITATION AMOUNTS AND POPS WILL NEED TO BE
WATCHED AS THEY WILL BE DEPENDENT ON THE SPEED OF THE COLD FRONT...
BUT A QUICKER MOVEMENT SEEMS REASONABLE AT THIS POINT.

HAVE OPTED TO CONTINUE A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND
THUNDERSTORMS MONDAY THROUGH NEXT WEDNESDAY WITH THE UPPER LEVEL
STORM SYSTEM NEARLY STALLED IN THE CENTRAL PLAINS WITH CONTINUED
SHORTWAVES ROTATING INTO THE FORECAST AREA ON THE SOUTHERN SIDE OF
THE SYSTEM.

WITH THE RAINFALL AND COLD FRONT EXPECTED THIS WEEKEND TEMPERATURES
WILL TURN WELL BELOW NORMAL BY SATURDAY. IF THE ECMWF PATTERN VERIFIES
TEMPERATURES WILL CONTINUE WELL BELOW NORMAL THROUGH EARLY NEXT WEEK.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Aug 14, 1:28 PM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT THU AUG 14 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
228 PM CDT THU AUG 14 2008 /128 PM MDT THU AUG 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...
ESPECIALLY OVER SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN
BASIN. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL
AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY...ESPECIALLY
ACROSS THE PLAINS OF SOUTHEASTERN NEW MEXICO...NORTHERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS. A FEW STRONG TO POSSIBLY
SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY AFTERNOON AND
EVENING FOR AREAS NORTH OF A LOVINGTON TO SNYDER LINE. DAMAGING
WINDS AND POSSIBLY LARGE HAIL WILL BE THE MAIN CONCERNS.

RAIN CHANCES WILL BE ON THE INCREASE ACROSS ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO BEGINNING LATE FRIDAY NIGHT AND CONTINUING
THROUGH MUCH OF THE WEEKEND. A COLD FRONT COMBINED WITH INCREASING
MOISTURE AND AN UPPER LEVEL DISTURBANCE MAY LEAD TO LOCALLY HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Lubbock radar (KLBB), 137 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scurry

When
August 14, 10:30 PM CST to 10:33 PM CST
Where
Scurry County, 3 mi E of Snyder
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.720, -100.848

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133525.